Alert archive / Montana / Special Weather Statements in 2019

Special Weather Statement, NWS Great Falls, MT

August 2, 2019Beaverhead County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2019, 7:13 PM MDT for Beaverhead County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 7:13 PM MDT (01:13 UTC)
Expired
Aug 2, 2019, 7:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 223 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3951 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS85 KTFX 030113
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
713 PM MDT Fri Aug 2 2019

MTZ008-030145-
Beaverhead-
713 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY...

At 711 PM MDT, a strong thunderstorm was located 15 miles southwest
of Dillon, moving northeast at 40 mph over Clark Canyon Reservoir.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dillon, Clark Canyon and Beaverhead Rock State Park. 

This includes Interstate 15 between mile markers 44  and 76 .
 
If you are on or near Clark Canyon Reservoir, get out of the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4497 11290 4511 11305 4543 11268 4505 11246
TIME...MOT...LOC 0111Z 234DEG 36KT 4509 11289 

$$

JAF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:17 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 2, 6:17 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
617 PM MDT Fri Aug 2 2019

...Aviation Section Update...

.SYNOPSIS...

Shower and thunderstorm activity will likely continue into the
evening hours, before diminishing from southwest to northeast
around midnight. Strong wind gusts will likely be the biggest
threat from these storms, but some may also produce brief heavy
rain and small hail. A more westerly flow aloft will cool
temperatures closer to normal for the weekend, with only a slight
chance of afternoon and evening thunderstorms over the higher
terrain of Southwest and Central Montana.

&&

.DISCUSSION...

Today through Saturday Night...A disturbance within a southwest flow
is moving over a warm and moist airmass and is beginning to
produce another round of scattered thunderstorms over portions of
Southwest and North-central Montana this afternoon. Expect this
activity to increase both in coverage and intensity as the
afternoon progresses. The primary thunderstorm threat for the
remainder of the afternoon into the evening will be gusty and
erratic winds, which could approach or exceed the 58 mph threshold
with the strongest storms. Since precipitable water values are
roughly falling in the .6 to .8 inch range, brief but heavy
rainfall will also be possible and small hail may also accompany
some storms. Shower and thunder activity should slow down in a
southwest to northeast fashion around 4 to 6Z tonight. There will
be increased winds over north-central areas this afternoon into
the evening due to an approaching Pacific front, with mostly
southerly winds ahead of it and westerly winds behind it. Overall,
the dry and breezy conditions with passing thunderstorms will
cause critical fire weather conditions and red flag warnings
remain in effect for much of the CWA through late this evening due
to the threat for lightning caused new fire starts and then gusty
winds and low RH values mostly for areas along the Hi- line. The
shortwave trough will then push the disturbance out of the area
overnight and move along the Canadian border Saturday into
Saturday night. This will help increase the westerly flow aloft in
the wake of the Pacific cold front and ahead of another cold
front moving south out of Canada. Expect another increase in
westerly downslope surface winds, especially over the plains,
along with mostly dry conditions with only slightly (about 5
degrees) cooler temperatures. No fire weather products will be
issued at this time but the situation will be monitored.

Sunday through next Friday... The high pressure ridge over the Four
Corners region will rebuild into the area somewhat during this
period. However, the ridge axis will remain over the Rockies,
keeping the forecast area under a slightly cooler west-northwest
flow aloft, with cooler meaning near to slightly below normal. This
pattern will keep a chance of mainly afternoon and evening
thunderstorms over Southwest Montana and north to a Great Falls to
Lewistown line. Another low pressure trough will then approach
Montana from the west Thursday into Friday, putting the area under a
more moist and unstable southwesterly flow aloft. This will bring a
better chance for afternoon and evening showers and thunderstorms
over most of the area, but at this time, temperatures appear to
remain near to slightly below normal. Coulston

&&

.AVIATION...
Updated 617 PM MDT Fri Aug 02 2019 (03/00Z TAFs)

During this TAF period, expect predominantly VFR conditions.
Temperatures reaching as high as the mid 90s on Saturday draw
attention to density altitude. Thunderstorms and all associated
hazards spread throughout our CWA and dominate the first hours of
these 00Z TAFs. Morning fog at KWYS will reduce visibility to 1SM
BR causing IFR conditions to start the day.
- Fogleman

&&

.FIRE WEATHER...

The Red Flag Warning remains in effect through late this evening for
North Central and Southwest Montana.

The primary threat for most of the area (Fire Weather Zones 112
through 118) continues to be a mix of wet and dry thunderstorms for
the remainder of this afternoon into the evening hours. Very dry
conditions (afternoon relative humidity 10-20% with well-cured fine
fuels) will be susceptible to new fire starts due to lightning from
the thunderstorms. This has already been observed in some areas.
These high-based thunderstorms will also produce erratic wind gusts,
which could cause rapid spread of new or existing fires.

An additional ongoing threat is the breezy persistent winds with the
dry conditions. This will be especially true over the plains areas
(including Fire Zone 112). A weak Pacific cold front moving through
the area later this afternoon and evening will help translate
southwest and west winds aloft down to the surface. This will
combine with the low relative humidity to create critical fire
weather conditions.

Overall, winds and most storm activity should diminish by around
midnight. Breezy westerly winds will return to the plains on
Saturday. Also, temperatures will not cool much for Saturday,
allowing humidity over the plains to potentially fall below 20
percent for part of the afternoon. This still appears to be a more
marginally critical situation, but the situation will be closely
monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  90  55  86 /  30   0  10   0
CTB  56  86  49  82 /  10   0   0   0
HLN  56  90  56  91 /  40  10  10  10
BZN  52  89  53  91 /  40   0  10   0
WEY  44  85  44  85 /  30   0   0  10
DLN  50  86  52  87 /  40   0   0   0
HVR  61  93  56  87 /  30   0   0   0
LWT  56  87  55  84 /  40  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Red Flag Warning until 9 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National
Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 6:47 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
647 PM MDT Fri Aug 2 2019

MTZ008-030115-
Beaverhead-
647 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY...

At 647 PM MDT, a strong thunderstorm was located 20 miles northeast
of Leadore, or 31 miles southwest of Dillon, moving northeast at 35
mph toward Clark Canyon Lake.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bannack, Grant, Beaverhead Rock State Park, Clark Canyon and Bannack
State Park.

This includes Interstate 15 between mile markers 41  and 56 .

If you are on or near Clark Canyon Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4483 11316 4496 11333 4531 11292 4503 11262
TIME...MOT...LOC 0047Z 227DEG 31KT 4495 11317

JAF
Special weather statement, Aug 2, 6:49 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
649 PM MDT Fri Aug 2 2019

MTZ008-015-030115-
Madison-Beaverhead-
649 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES...

At 648 PM MDT, a strong thunderstorm was located 24 miles north of
Monida, or 30 miles south of Virginia City, moving northeast at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Madison and central Beaverhead Counties.

This includes Highway 287 between mile markers 19 and 23.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4476 11213 4490 11230 4524 11197 4495 11159
TIME...MOT...LOC 0048Z 227DEG 31KT 4489 11214

JAF
Special weather statement, Aug 2, 7:07 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
707 PM MDT Fri Aug 2 2019

MTZ014-030130-
Central and Southern Lewis and Clark-
707 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...

At 707 PM MDT, a strong thunderstorm was located 15 miles southeast
of Lincoln, or 26 miles northwest of Helena, moving north at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of south central Lewis
and Clark County.

This includes Highway 200 between mile markers 74 and 87.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4710 11260 4698 11216 4666 11239 4666 11242
      4670 11242 4670 11253 4683 11253 4684 11266
TIME...MOT...LOC 0107Z 197DEG 27KT 4676 11252

JAF
Local storm report, Aug 2, 7:09 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
709 PM MDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     5 WSW GREAT FALLS       47.48N 111.38W
08/02/2019  M62 MPH          CASCADE            MT   ASOS

&&

JA
Special weather statement, Aug 2, 7:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
710 PM MDT Fri Aug 2 2019

MTZ015-030145-
Madison-
710 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON COUNTY...

At 709 PM MDT, a strong thunderstorm was located 25 miles south of
Virginia City, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Madison County.

This includes Highway 287 between mile markers 17 and 32.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4481 11195 4497 11215 4527 11184 4495 11145
TIME...MOT...LOC 0109Z 243DEG 28KT 4494 11195

JAF
Special weather statement, Aug 2, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
713 PM MDT Fri Aug 2 2019

MTZ008-030145-
Beaverhead-
713 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY...

At 711 PM MDT, a strong thunderstorm was located 15 miles southwest
of Dillon, moving northeast at 40 mph over Clark Canyon Reservoir.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dillon, Clark Canyon and Beaverhead Rock State Park.

This includes Interstate 15 between mile markers 44  and 76 .

If you are on or near Clark Canyon Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4497 11290 4511 11305 4543 11268 4505 11246
TIME...MOT...LOC 0111Z 234DEG 36KT 4509 11289

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:16 PM MDTSpecial Weather StatementTFXCascade29 min
Aug 2, 6:24 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 6:41 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 2, 6:43 PM MDTSpecial Weather StatementTFXLewis and Clark47 min
Aug 2, 6:45 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 2, 6:46 PM MDTSpecial Weather StatementTFXGallatin29 min
Aug 2, 6:47 PM MDTSpecial Weather StatementTFXBeaverhead28 min
Aug 2, 6:49 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 2, 7:07 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 2, 7:10 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 2, 7:24 PM MDTSpecial Weather StatementTFXCascade51 min
Aug 2, 7:26 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Aug 2, 7:32 PM MDTSpecial Weather StatementTFXLiberty43 min
Aug 2, 7:41 PM MDTSpecial Weather StatementTFXBeaverhead34 min
Aug 2, 7:45 PM MDTSpecial Weather StatementTFXGallatin60 min
Aug 2, 7:58 PM MDTSpecial Weather StatementTFXGallatin62 min
Aug 2, 8:07 PM MDTSpecial Weather StatementTFXMadison23 min
Aug 2, 8:19 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 2, 8:23 PM MDTSpecial Weather StatementTFXToole22 min
Aug 2, 8:26 PM MDTSpecial Weather StatementTFXBlaine34 min
Aug 2, 8:52 PM MDTSpecial Weather StatementTFXChouteau, Hill38 min
Aug 2, 8:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole20 min
Aug 2, 9:10 PM MDTSpecial Weather StatementTFXGlacier35 min
Aug 2, 9:37 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 2, 9:58 PM MDTSpecial Weather StatementTFXBlaine32 min
Aug 2, 10:03 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 2, 10:36 PM MDTSpecial Weather StatementTFXToole24 min
Aug 2, 11:10 PM MDTSpecial Weather StatementTFXBlaine35 min
Aug 3, 4:06 AM MDTRed Flag WarningTFXBlaine, Glacier, Hill, Liberty, Phillips, Pondera and 1 more16 hr

Nearby

Special Weather Statements in Montana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.